×

The Hamiltonian dynamics of self-gravitating liquid and gas ellipsoids. (English) Zbl 1229.70049

Summary: The dynamics of self-gravitating liquid and gas ellipsoids is considered. A literary survey and authors’ original results obtained using modern techniques of nonlinear dynamics are presented. Strict Lagrangian and Hamiltonian formulations of the equations of motion are given; in particular, a Hamiltonian formalism based on Lie algebras is described. Problems related to nonintegrability and chaos are formulated and analyzed. All the known integrability cases are classified, and the most natural hypotheses on the nonintegrability of the equations of motion in the general case are presented. The results of numerical simulations are described. They, on the one hand, demonstrate a chaotic behavior of the system and, on the other hand, can in many cases serve as a numerical proof of the nonintegrability (the method of transversally intersecting separatrices).

MSC:

70H05 Hamilton’s equations
37N05 Dynamical systems in classical and celestial mechanics
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Chandrasekhar S., Ellipsoidal Figures of Equilibrium, New Haven, London: Yale University Press, 1969. · Zbl 0213.52304
[2] Dirichlet, G. L., Untersuchungen über ein Problem der Hydrodynamik (Aus dessen Nachlass hergestellt von Herrn R. Dedekind zu Zürich), J. reine angew. Math. (Crelle’s Journal), 1861, Bd. 58, S. 181–216. · ERAM 058.1538cj
[3] Riemann, B., Ein Beitrag zu den Untersuchungen über die Bewegung einer flüssigen gleichartigen Ellipsoïdes, Abh. d. Königl. Gesell. der Wiss. zu Göttingen, 1861.
[4] Jeans, J.H., Problems of Cosmogony and Stellar Dynamics, Cambridge University Press, 1919. · JFM 47.0848.01
[5] Roche, E., Essai sur la Constitution et l’Origine du Système solaire, Aca. de Montpellier Section des Sciences, 1873, vol. 8, p. 235.
[6] Dirichlet, G. L., Untersuchungen über ein Problem der Hydrodynamik, Nachrichten von der Gesellschaft der Wissenschaften zu Göttingen (Mathematisch-Physikalische Klasse), Jg. 1857, No. 14, Aug. 10. S. 203–207 (Dirichlet’s Werke, Bd. 2, S. 28).
[7] Helmholtz, H., Über Integrale der hydrodynamischen Gleichungen, welche den Wirbelbewegungen entsprechen, J. reine angew. Math., 1858, B. 55, S. 25–55. Reprinted in: Wissenschaftliche Abhandlungen von Hermann Helmholtz, I, Barth, Leipzig, 1882, S. 101–134. · ERAM 055.1448cj
[8] Klein, F., Vorlesungen über die Entwicklung der Mathematik im 19. Jahrhundert (German) [Lectures on the Development of Mathematics in the 19th Century], Berlin-New York: Springer-Verlag, 1979.
[9] Dedekind, R., Zusatz zu der vorstehenden Abhandlung, J. reine angew. Math. (Crelle’s Journal), 1861, Bd. 58, S. 217–228. · ERAM 058.1539cj
[10] Brioschi, F., Développements relatifs au § 3 des Recherches de Dirichlet sur un problème d’Hydrodynamique, vol. 58, pag. 181 et suivantes de ce Journal, J. reine angew. Math. (Crelle’s Journal), 1861, Bd. 59, S. 63–73. · ERAM 059.1555cj
[11] Kirchhoff, G., Vorlesungen über mathematische Physik. Mechanik, Leipzig: Teubner, 1876. · JFM 08.0542.01
[12] Padova, E., Sul moto di un ellissoide fluido ed omogeneo, Annali della Scuola Normale Superiore di Pisa, t. 1, 1871, p. 1–87. · JFM 02.0758.02
[13] Lipschitz, R., Reduction der Bewegung eines flüssigen homogenen Ellipsoids auf das Variationsproblem eines einfachen Integrals, und Bestimmung der Bewegung für den Grenzfall eines unendlichen elliptischen Cylinders, J. reine angew. Math. (Crelle’s Journal), 1874, Bd. 78, S. 245–272. · JFM 06.0616.01
[14] Betti, E., Sopra i moti che conservano la figura ellissoidale a una massa fluida eterogenea, Annali di Matematica Pura ed Applicata, Serie II, 1881, vol. X, pp. 173–187. · JFM 13.0718.01
[15] Tedone, O., Il moto di un ellissoide fluido secondo l’ipotesi di Dirichlet, Annali della Scuola Normale Superiore di Pisa, 1895, t. 7, pp. I-IV+1–100. · JFM 26.0889.02
[16] Basset, A., A Treatise on Hydrodynamics: With Numerous Examples, Vol. II, Ch. 15., Cambridge: Deighton, Bell and Co., 1888. · JFM 20.0970.01
[17] Lamb, H., Hydrodynamics, New York: Dover Publications, 1932.
[18] Thomson, W. and Tait, P.G., Treatise on Natural Philosophy, Cambridge University Press, Part II, 1912 (first edition 1883). · JFM 15.0767.01
[19] Routh, E. J., A Treatise on Analytical Statics, Cambridge: Cambridge University Press, 1922, Vol. 2. · JFM 23.0919.02
[20] Appell, P., Traité de Mécanique rationnelle, tome IV: Figures d’équilibre d’une masse liquide homogène en rotation, 2 ed., Paris: Gauthier-Villars, 1932 (IV-1), 1937 (IV-2). · JFM 58.1300.02
[21] Lyttleton, R.A., The Stability of Rotating Liquid Masses, Cambridge: Cambridge Univ. Press, 1953. · Zbl 0051.18501
[22] Basset, A., On the Motion of a Liquid Ellipsoid under the Influence of its Own Attraction, Proc. London Math. Soc., 1885, vol. s1–17, no. 1, pp. 255–262. · JFM 18.0899.02
[23] Basset, A., On the Stability of a Liquid Ellipsoid which is Rotating about a Principal Axis under the Influence of its Own Attraction, Proc. London Math. Soc., 1887, s1–19, pp. 46–56. · JFM 20.0923.01
[24] Basset, A., On the Steady Motion of an Annular Mass of Rotating Liquid, Amer. J. Math., 1889, vol. 11, no. 2, pp. 172–181. · JFM 20.0986.01
[25] Duhem, M.P., Sur la stabilite de l’équilibre relatif d’une masse fluide animée d’un mouvement de rotation, J. de Math. Pures et Appl., 1905, vol. 7, ser. 5, pp. 331–350. · JFM 32.0766.01
[26] Hagen, J., Ueber die Stabilitat des Gleichgewichtes einer auf einem dreiaxigen Ellipsoid mit kleinen Excentricitaten ausgebreiteten Flussigkeit, Zeitschrift für Mathematik und Physik, 1877, vol. 22, pp. 65–86.
[27] Hicks, W. M., On the Motion of a Mass of Liquid under its Own Attraction, when the Initial Form is an Ellipsoid, Proc. Camb. Phil. Soc., 1883, Vol. IV, Pt. VI, pp. 1–4.
[28] Hill, M. J. M., Note on the Motion of a Fluid Ellipsoid under its Own Attraction, Proc. London Math. Soc., 1891, s1–23, pp. 88–95. · JFM 24.0906.01
[29] Love, A. E.H., On the Motion of a Liquid Elliptic Cylinder under its Own Attraction, Quart. J. of Pure and Appl. Math., 1889, vol. 23, pp. 153–158. · JFM 20.0984.02
[30] Love, A.E.H., The Oscillations of a Mass of Gravitating Liquid in the Form of an Elliptic Cylinder which Rotates as if Rigid about its Axis, Quart. J. of Pure and Appl. Math., n.d., pp. 158–165. · JFM 20.0984.03
[31] Lyapunov, A.M., Collected Works, Collected Works, Vol. 5, Moscow: Izd. Akad. Nauk, 1965. · Zbl 0192.31205
[32] Lyapunov, A.M., On Certain Series of the Figures of Equilibrium of Non-homogeneous rotating fluid, in Collected Works, Moscow: Izd. Akad. Nauk., 1965, pp. 7–378. See also Steklov, V.A., Post-mortem Lyapunov’s Works on the Figures of Equilibrium of Non-homogeneous Rotating Fluid, ibid, pp. 7–378.
[33] Poincaré, H., Sur l’équilibre d’une masse fluide animée d’un mouvement de rotation, Acta Math., vol. 7, 1885, pp. 259–380.
[34] Poincaré, H., Figures d’équilibre d’une masse fluide (Leçons professées à la Sorbonne en 1900), Paris: Gauthier-Villars, 1902. · JFM 34.0757.05
[35] Darwin, G.H., On the Figure and Stability of a Liquid Satellite, Phil. Trans. Roy. Soc. London, 1906, vol. 206, pp. 161–248; see also Scientific Papers, vol. 3, Cambridge University Press, 1910, p. 436. · JFM 37.0719.01
[36] Sretenskij, L.N., The Theory of the Figures of Equilibrium of the Rotating Flui Mass, 1938, Uspekhi mat. nauk, no. 5, pp. 187–230 (in Russian).
[37] Giesen, A., Über die Stabilität des Gleichgewichtes einer nur der Gravitation unterworfenen Fliissigkeit, Jahres-Bericht fiber die hohere Schule in Opladen, Bonn, 1872–1873.
[38] Bryan, G. H., On the Stability of a Rotating Spheroid of Perfect Liquid, Proc. Roy. Soc. London, 1889–1890, vol. 47, pp. 367–376. · JFM 22.0883.01
[39] Liouville, J., Formules générales relatives à la question de la Stabilité de l’équilibre d’une masse liquide homog‘ene douée d’un mouvement de rotation autour d’un axe, J. Math. Pures Appl., 1855, vol. 20, pp. 164–184.
[40] Dyson, F. W., The Potentials of Ellipsoids of Variable Densities, Quart. J. Pure Appl. Math., 1891, vol. 25, pp. 259–288. · JFM 23.1000.01
[41] Ferrers, N.M., On the Potentials, Ellipsoids, Ellipsoidal Shells, Elliptic Laminae, and Elliptic Rings, of Variable Densities, Quart. J. Pure Appl. Math., 1875, vol. 14, pp. 1–23. · JFM 07.0605.03
[42] Volterra, V., Sur la Stratification d’une Masse Fluide en Équilibre, Acta Math., 1903, vol. 27, no. 1, pp. 105–124. · JFM 34.0754.08
[43] Lichtenstein, L., Gleichgewichtsfiguren rotietender Flüssigkeiten, Berlin: Springer-Verlag, 1933. · JFM 59.1441.12
[44] Veronnet, A., Rotation de l’ellipsoide hétérogène et figure exacte, J. de Math. Pures et Appl., 1912, vol. 8, ser. 6, pp. 331–463.
[45] Pizzetti, P., Principii della teoria meccanica della figura dei pianeti, Pisa, 1912. · JFM 45.1170.02
[46] Cisneros, J.U., Martinez F. J., and Montalvo J. D., On the Stability of a Self-Gravitating Inhomogeneous Fluid in the form of Two Confocal Spheroids Rotating with Different Angular Velocities, Rev. Mexicana Astron. Astrof., 2000, vol. 36, pp. 185–210.
[47] Cisneros, J.U., Martinez F. J., and Montalvo J. D., On the Stability of a Self-Gravitating Inhomogeneous Fluid in the Form of Two Confocal Ellipsoids Carrying Dedekind-type Internal Currents, Rev. Mexicana Astron. Astrof., 2004, vol. 40, pp. 167–180.
[48] Martinez, F. J., Cisneros, J., and Montalvo, D., On Equilibrium Figures for Ideal Fluids in the Form of Confocal Ellipsoids Rotating with Common Angular Velocity, Rev. Mexicana Astron. Astrof., 1990, vol. 20, pp. 15–22. See also: Erratum, ibid., pp. 153–154.
[49] Ipser, J.R. and Managan, R.A., On the Existence and Structure of Inhomogeneous Analogs of the Dedekind and Jacobi Ellipsoids, Astrophys. J., 1981, vol. 250, pp. 362–372.
[50] Lebovitz, N.R., On the Principle of the Exchange of Stabilities. I. The Roche Ellipsoids, Astrophys. J., 1963, vol. 138, pp. 1214–1217.
[51] Lebovitz, N.R., The Mathematical Development of the Classical Ellipsoids, Intern. Jour. Engineering Science, 1998, vol. 36, no. 12, pp. 1407–1420. · Zbl 1210.76003
[52] Bohr, N. and Wheeler, J., The Mechanism of Nuclear Fission, Phys. Rev., 1939, vol. 56, pp. 426–450. · JFM 65.1535.05
[53] Rosensteel, G. and Tran, H.Q., Hamiltonian Dynamics of Self-gravitating Ellipsoids, The Astrophysical Journal, 1991, vol. 366, pp. 30–37.
[54] Rosensteel, G., Gauge Theory of Riemann Ellipsoids, J. Phys. A: Math. Gen., 2001, vol. 34, L1–L10. · Zbl 0985.81073
[55] Graber, J.L. and Rosensteel, G., Circulation of a Triaxial, Charged Ellipsoidal Droplet, Phys. Rev. C, 2002, vol. 66, 034309.
[56] Rosenkilde, C.E., Stability of Axisymmetric Figures of Equilibrium of a Rotating Charged Liquid Drop, J. Math. Phys., 1967, vol. 8, no. 1, pp. 98–118.
[57] Sudakov, S. N., On Oscillation of Rotating liquid Ellipsoids with Variable Density, Mekh. Tverd. Tela, Donetsk, 2002, no. 32, pp. 208–217 (in Russian). · Zbl 1137.76346
[58] Eriguchi, Y. and Muller, E., A General Computational Method for Obtaining Equilibria of Selfgravitating and Rotating Gases, Astron. Astrophys., 1985, vol. 146, pp. 260–268. · Zbl 0587.76127
[59] Narlikar, V.V. and Larmor, J., The Kelvin-Poincare Problem of Stellar Evolution, Proc. Roy. Soc. London Ser. A, 1934, vol. 144, no. 851, pp. 28–46. · Zbl 0009.09002
[60] Fassó, F. and Lewis, D., Stability Properties of the Riemann Ellipsoids, Arch. Rational Mech. Anal., 2001, vol. 158, pp. 259–292. · Zbl 1014.76010
[61] Holm, D.D., Magnetic Tornadoes:Three-Dimensional Affine Motions in Ideal Magnetohydrodynamics, Phys. D, 1983, vol. 8, pp. 170–182. · Zbl 0541.76058
[62] Biello, J.A., Lebovitz, N.R., and Morison, P.J., Hamiltonian Reduction of Incompressible Fluid Ellipsoids, Preprint, http://people.cs.uchicago.edu/lebovitz/hamred.pdf .
[63] Borisov, A.V. and Mamaev, I.S., Rigid Body Dynamics, Moscow-Izhevsk: Inst. Comp. Sci., RCD, 2005 (in Russian). · Zbl 1004.70002
[64] Roche, E., Mémoire sur la figure d’une masse fluide, soumise a l’attraction d’un point éloigné, Acad. des Sci. de Montpellier, 1849–1850 t. 1, pp. 243–262, 333–348; 1852, t. 2, pag. 21.
[65] Stekloff, W., Problème du mouvement d’une masse fluide incompressible de la forme ellipsoïdale les parties s’attirent suivant la loi de Newton, Annales scientifiques de l’ É.N.S. 3e série, 1908, t. 25, pp. 469–528. · JFM 39.0804.02
[66] Stekloff, W., Problème du mouvement d’une masse fluide incompressible de la forme ellipsoïdale les parties s’attirent suivant la loi de Newton (Suite.), Annales scientifiques de l’ É.N.S. 3e série, 1909, t. 26, pp. 275–336. · JFM 40.0813.01
[67] Marshalek, E. R., An overlooked figure of equilibrium of a rotating ellipsoidal self-gravitating fluid and the Riemann theorem, Phys. Fluids, 1996, vol. 8, no. 12, pp. 3414–3422. · Zbl 1027.76690
[68] Ziglin, S.L., Personal communication.
[69] Roberts, W., Application des coordonnées elliptiques ‘a la recherche des surfaces orthogonales J. reine angew. Math. (Crelle’s Journal), 1863, vol. 62, pp. 50–60. · ERAM 062.1611cj
[70] Wangerin, A., Uber ein dreifach orthogonales Flachensystem, gebildet aus gewissen Flächen vierter Ordnung, J. reine angew. Math. (Crelle’s Journal), 1876, vol. 82, pp. 145–157. · JFM 08.0623.01
[71] Schläfli, L., On the Distribution of Surfaces of the Third Order into Species, in Reference to the Absence or Presence of Singular Points, and the Reality of Their Lines, Philos. Trans. Roy. Soc. London, 1863, vol. 153, pp. 193–241.
[72] Cayley A., A Memoir on Cubic Surfaces, Philos. Trans. Roy. Soc. London, 1869, vol. 159, pp. 231–326. · JFM 02.0576.01
[73] Kozlov, V.V., Topology of Real Algebraic Curves, Funktsional. Anal. i Prilozhen., 2008, vol. 42, no. 2, pp. 23–27 [Functional Analysis and Its Applications, 2008, vol. 42, no. 2, pp. 98–102].
[74] Ovsyannikov, L.V., A New Solution of the Equations of Hydrodynamics, Dokl. Akad. Nauk SSSR (N.S.), 1956, vol. 111, pp. 47–49 (in Russian). · Zbl 0073.41704
[75] Lynden-Bell, D., On the Gravitational Collapse of a Cold Rotating Gas Cloud, Proc. Camb. Phys. Soc., 1962, vol. 58, pp. 709–711.
[76] Zel’dovich, Ya.B., Newtonian and Einsteinian Motion of Homogeneous Matter, Astronom. Zh., 1964, vol. 41, no. 5, pp. 872–883 [Soviet Astronomy, 1964, vol. 8, no. 5].
[77] Dyson, F. J., Dynamics of a Spinning Gas Cloud, J. Math. Mech., 1968, vol. 18, no. 1, pp. 91–101. · Zbl 0197.24501
[78] Fujimoto, F., Gravitational Collapse of Rotating Gaseous Ellipsoids, Astrophys. J., 1968, vol. 152, no. 2 pp. 523–536.
[79] Rossner, L. F., The Finite-amplitude Oscillations of the Maclaurin Spheroids, Astrophys. J., 1967, vol. 149, pp. 145–168. · Zbl 0168.22904
[80] Anisimov, S.I. and Lysikov, Iu.I, Expansion of a Gas Cloud in Vacuum, Prikl. mat. mekh., 1970, vol. 34, no. 5, pp. 926–929 [J. Appl. Math. Mech., 1970, vol. 34, no. 5, pp. 882–885].
[81] Bogoyavlenskij, O.I., Dynamics of a gravitating gaseous ellipsoid, Prikl. mat. mekh., 1976, vol. 40, no. 2, pp. 270–280 [J. Appl. Math. Mech., 1976, vol. 40, no. 2, pp. 246–256]. · Zbl 0352.76068
[82] Jacobi, C.G. J., Problema trium corporum mutuis attractionibus cubis distantiarum inverse proportionalibus recta linea se moventium, Gesammelte Werke, Vol. 4, Berlin: Reimer, 1886. S. 531–539.
[83] Gaffet, B., Expanding Gas Clouds of Ellipsoidal Shape: New Exact Solutions, J. Fluid Mech., 1996, vol. 325, pp. 113–144. · Zbl 0891.76076
[84] Gaffet, B., Sprinning Gas without Vorticity: the Two Missing Integrals, J. Phys. A: Math. Gen., 2001, vol. 34, pp. 2087–2095. · Zbl 1001.76085
[85] Gaffet, B., Sprinning Gas Clouds: Liouville Integrability, J. Phys. A: Math. Gen., 2001, vol. 34, pp. 2097–2109. · Zbl 1054.76552
[86] Lidov, M.L., Exact Solutions of the Equations of One-dimensional Unsteady Motion of a Gas, Taking Account of the Forces of Newtonian Attraction, Doklady Akad. Nauk SSSR (N.S.), 1951, vol. 97, pp. 409–410 (in Russian).
[87] Nemchinov, I.V., Expansion of a Tri-axial Gas Ellipsoid in a Regular Behavior, Prikl. mat. mekh., 1965, vol. 29, no. 1, pp. 134–140 [J. Appl. Math. Mech., 1965, vol. 29, no. 1, pp. 143–150].
[88] Deryabin, S.L., One-Dimension Escape of Self-Gravitating Ideal Gas Into Vacuum, Computational technolgies, 2003, vol. 8, no. 4, pp. 32–44. · Zbl 1116.76429
[89] Landau, L.D. and Lifshits, E.M., Theoretical physics, Vol. VI. Hydrodynamics, Moscow: Nauka, 1986. · Zbl 0674.70001
[90] Albouy, A. and Chenciner, A. Le problème des n Corps et les Distances Mutuelles, Invent. Math., 1998, vol. 131, pp. 151–184. · Zbl 0919.70005
[91] Gaffet, B., Analytical Methods for the Hydrodynamical Evolution of Supernova Remnants. II - Arbitrary Form of Boundary Conditions, Astrophysical Journal, Part 1, vol. 249, 1981, pp. 761–786.
[92] Gaffet, B., Two Hidden Symmetries of the Equations of Ideal Gas Dynamics, and the General Solution in a Case of Nonuniform Entropy Distribution, J. Fluid Mech., 1983, vol. 134, p.179–194. · Zbl 0537.76043
[93] Gaffet, B., SU(3) Symmetry of the Equations of Unidimensional Gas Flow, with Arbitrary Entropy Distribution, J. Math. Phys., 1984, vol. 25, no. 2, pp. 245–255. · Zbl 0598.76008
[94] Perelomov, A., Integrable Systems of Classical Mechanics and Lie Algebras, Basel: Birkhäser, 1990. · Zbl 0717.70003
[95] Wojciechowski, S., An Integrable Marriage of the Euler Equations with the Calogero-Moser System, Phys. Lett. A, 1985, vol. 111, no. 3, pp. 101–103.
[96] Khvedelidze, A. and Mladenov, D., Euler-Calogero-Moser System from SU(2) Yang-Mills Theory, arXiv:hep-th/9906033v3.
[97] Tsiganov, A.V., On an Integrable System Related to a Top and the Toda Lattice, Theor. mat. fiz., 2000, vol. 124, pp. 310–322 (in Russian).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.